Vermont, 2026

Strong Wind in Vermont, March 17, 2026

March 17, 2026 · NWS BTV · 12 events in 12 counties and zones

Strong low pressure moved into the Great Lakes on March 16th and into northern Quebec Canada by the morning of March 17th. This storm brought blizzard conditions across the MN,WI and the western Great Lakes while the sharp cold front brought severe weather outbreaks from TX/OK eastward to the Atlantic coast.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Strong low pressure moved into the Great Lakes on March 16th and into northern Quebec Canada by the morning of March 17th. This storm brought blizzard conditions across the MN,WI and the western Great Lakes while the sharp cold front brought severe weather outbreaks from TX/OK eastward to the Atlantic coast.

Strong southerly winds, ahead of the low pressure, during the early morning hours of March 16th brought 40 to 50 mph wind gusts across VT. A sharp cold front associated with the strong low pressure moved across VT during the early morning hours of March 17th a short duration of 40-50+ mph wind gusts that resulted in several reports of tree limbs/trees on utility lines causing 15,000 customers without power, mainly across the spine of the Green Mountains eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 16, 6:32 PM EST, 5 hours 28 minutes earlier. Its key messages:

  • As of 250 PM EDT Monday... 1. High Wind Warnings and Wind Advisories continue through Tuesday as additional rounds of gusty winds will be possible as a strong cold front pushes through the region. Isolated to scattered outages are possible. 2. Additional rain will move across the region this evening. River rises are expected, but flooding is not expected at this time. 3. Sharply colder temperatures will arrive tonight, with light snowfall accumulations possible. Slick travel conditions will be possible tomorrow morning. Some lake effect snow will be possible across northern New York during the day tomorrow. 4. Temperatures moderate back toward seasonal normals for late week, with a few chances for rain/snow showers.
Area forecast discussion, Mar 16, 6:32 PM EST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
732 PM EDT Mon Mar 16 2026

.WHAT HAS CHANGED...
As of 250 PM EDT Monday...

No major changes have been made to the forecast. High Wind Warnings
and Wind Advisories remain in effect through tomorrow morning as
additional rounds of strong winds will be possible as a strong
cold front moves through the region.

&&

.KEY MESSAGES...
As of 250 PM EDT Monday...

1. High Wind Warnings and Wind Advisories continue through
Tuesday as additional rounds of gusty winds will be possible as a
strong cold front pushes through the region. Isolated to scattered
outages are possible.

2. Additional rain will move across the region this evening.
River rises are expected, but flooding is not expected at this time.

3. Sharply colder temperatures will arrive tonight, with light
snowfall accumulations possible. Slick travel conditions will be
possible tomorrow morning. Some lake effect snow will be possible
across northern New York during the day tomorrow.

4. Temperatures moderate back toward seasonal normals for late
week, with a few chances for rain/snow showers.

&&

.DISCUSSION...
As of 250 PM EDT Monday...

KEY MESSAGE 1: After a period of gusty winds this morning, there has
been a brief lull this afternoon ahead of the approaching cold
front. As this strong cold front moves through the region this
evening, additional rounds of strong winds are expected with a
strong low level jet overhead. There is still some uncertainty as to
how efficiently the winds will be able to mix down to the surface
due to precipitation, but some of the latest guidance continues to
support advisory criteria across Vermont ahead of this feature.

Behind the front, enhanced mixing will result in better mixing of
the 50-55 knots southwest to west flow behind the strong cold front.
Widespread gusts of 35-50 mph are expected tonight into Tuesday
morning. After noon, the strongest low-level winds will likely be
south of the area and the intensity of the LLJ will begin to
decrease. Given the intervals of gusts, changing wind direction on
Tuesday, and the soggy soils at lower elevations, scattered power
outages appears likely, especially for northern slopes of the
Adirondacks. The High Wind Warning and Wind Advisories across the
region currently remain in effect through tomorrow morning given the
additional rounds of strong winds expected.

KEY MESSAGE 2: After the first round of precipitation this morning, a
pronounced dry slot has kept the region relatively dry this
afternoon. As a strong cold front approaches the region,
precipitation is expected to develop once again. Moderate to heavy
rainfall will be possible along the front due to the strength of
forcing, but the fast moving nature of the system will limit overall
liquid precipitation amounts, since precipitation will switch over
to snowfall for a brief period tonight. In general, overall
precipitation amounts expected with this feature will generally be
between 0.5 and 1.0 inches, with 0.25 to 0.5 inches expected with
the upcoming round of precipitation. These amounts will lead to
river rises on local rivers, but no flooding is anticipated,
especially with limited snowmelt expected. The Northeast River
Forecast Center forecasts currently keep all area rivers below flood
stage, with only some locations on the Otter Creek, Raquette and
Ausable expected to reach bankful. While most rivers have already
lost their ice, some locations in far northern New York and eastern
Vermont may need to be monitored for any ice movement on waterways
where ice still remains.

KEY MESSAGE 3: After temperatures warming into the 50s and 60s this
afternoon, with some spots in the St. Lawrence Valley nearing 70,
temperatures are expected to sharply drop behind the cold front
moving through this evening. Anywhere between 20-30 degree drops are
expected, but may just miss the flash freeze component by not quite
getting to below freezing with the drop. Steadily cooling
temperatures will continue though, and conditions will largely be
below freezing by Tuesday morning. With these colder temperatures,
rain will transition over to snow overnight into the early morning
hours. A brief period of wintry mix will be possible during the
initial transition, but any sleet or freezing rain will be minor if
it does occur. Total snowfall amounts on the backside of the front
will generally be 1 to 2 inches across northern New York and less
than an inch across most of Vermont, with some locally higher
possible in the spine of the Green Mountains. Depending on the level
of drying from strong winds, there could be some black ice or some
slick roads due to snow on Tuesday morning, making for potentially
hazardous travel. In addition to the snow associated with the cold
front, some lake effect snow looks to develop during the day on
Tuesday as cold air rushes in, bringing some additional
accumulations to northern New York. Guidance suggests that the band
should be quite narrow, with the residence time in our forecast area
rather brief before shifting southward. For St. Lawrence County,
lake effect snow will probably add about another 1-3" in far
southern areas before exiting the region.

KEY MESSAGE 4: Although Wednesday will be cold, temperatures should
gradually increase through the end of the week, with highs in the
30s and 40s and lows in the teens and 20s by the weekend. High
pressure will keep us dry for mid week, but then shower chances
increase as a couple of upper shortwave troughs scoot through the
nearly zonal flow aloft. There's still some uncertainty with the
timing of these systems, so have stayed close to WPC's forecast for
Wednesday and beyond.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Through 00Z Wednesday...High Wind Warnings and Wind Advisories
continue through Tuesday as additional rounds of gusty winds
will be possible associated with a strong cold front and
additional rain pushing through the region. Sharply colder
temperatures will also arrive tonight, with light snowfall
accumulations possible. Some lake effect snow will be possible
across northern New York during the day Tuesday.

Multiple aviation hazards expected through much of this TAF
period. Southerly winds are currently gusting 15-35 knots at
all sites, and we anticipate these gusty winds to continue and
increase into the overnight period. Wind gusts 25-45 knots out
of the south and southwest are expected from 00Z-09Z Tuesday,
then several sites could see another resurgence of winds
12Z-18Z Tuesday, particularly at KMSS (gusts 40-45 knots) where
southwesterly winds will be easily channeled through the St.
Lawrence Valley. Gusts look to remain 20+ knots for all sites
through 00Z Wednesday, gradually turning more westerly with the
passage of a cold frontal boundary. LLWS also remains a threat
for most sites through about 06Z-12Z Tuesday, perhaps lingering
at SLK even longer.

Widespread rain showers will move spread northeastward across
the region this evening. Generally anticipate visibility 3-5
miles in rain, which may be heavy at times. Temperatures fall
sharply overnight with the cold frontal passage. Rain will
transition to snow for many sites over the next few hours, with
some sleet and/or freezing rain briefly mixing in during the
transition. Snow will wind down quickly by daybreak Tuesday, but
a couple of lake effect streamers may bring additional snow to
mainly KSLK and perhaps KMSS during the day Tuesday. Visibility
2-4 miles in any snow. Ceilings currently a mix of VFR and MVFR
(except for MPV which has ceilings 500-700 feet above ground
level) will likely lower to all MVFR by around 03Z-06Z Tuesday,
then improve to VFR around 09Z-12Z Tuesday, though some of the
mountain sites could hold onto lower ceilings longer. Most
likely location (other than MPV) of some IFR level ceilings
will be at SLK which could see occasional dips to IFR cigs in
rain showers over the next few hours.

Outlook...

Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: Mainly VFR, with local MVFR possible. Chance SHRA,
Chance SHSN.
Thursday Night: Mainly VFR, with local MVFR possible. Chance SN,
Chance RA.
Friday: Mainly MVFR, with local IFR possible. Chance RA, Chance
SN.
Friday Night: VFR/MVFR conditions possible. Chance SN.
Saturday: VFR. Chance SN, Chance RA.

&&

.CLIMATE...
A daily record high temperatures and calendar day precipitation
total are possible at KMSS (Massena, NY) on March 16th. The
present forecast of 67 would beat the previous record of 65 set
just last year. Consensus forecast for KMSS is about
0.50-0.75", which would beat 0.44" set in 1994.

&&

.EQUIPMENT...
The Colchester Reef meteorological station is out of service.
This site is not serviced by the NWS and there isn't an
estimated return to service at present. Please contact us if you
observe winds significantly deviating from the recreational
forecast.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 11 AM EDT Tuesday for VTZ001>011-016>021.
NY...Wind Advisory until 11 AM EDT Tuesday for NYZ026-028-029-035-
     087.
     High Wind Warning until 11 AM EDT Tuesday for NYZ027-030-031-
     034.

&&

WHAT HAS CHANGED...Kremer
DISCUSSION...Kremer/Hastings
AVIATION...Storm
CLIMATE...NWS BTV
EQUIPMENT...NWS BTV
Hazardous weather outlook, Mar 16, 1:22 PM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
222 PM EDT Mon Mar 16 2026

NYZ026-028-029-035-087-VTZ001>011-016>021-171830-
Northern St. Lawrence-Eastern Clinton-Southeastern St. Lawrence-
Eastern Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Orleans-Essex-Western Chittenden-Lamoille-Caledonia-Washington-
Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
222 PM EDT Mon Mar 16 2026

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT TUESDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-030-031-034-171830-
Northern Franklin-Southern Franklin-Western Clinton-Western Essex-
222 PM EDT Mon Mar 16 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM EDT TUESDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 strong wind. Local standard time, as filed.

Strong Wind, Caledonia

When
March 17, 12:00 AM EST to 3:00 AM EST
Where
Caledonia forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Several wind gusts in the 40-50 mph with the passage of the sharp cold front during the early morning hours. Some isolated to scattered power outages reported.

Strong Wind, Essex

When
March 17, 12:00 AM EST to 3:00 AM EST
Where
Essex forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Several wind gusts in the 40-50 mph with the passage of the sharp cold front during the early morning hours. Some isolated to scattered power outages reported.

Strong Wind, Orleans

When
March 17, 12:00 AM EST to 3:00 AM EST
Where
Orleans forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Several wind gusts in the 40-50 mph with the passage of the sharp cold front during the early morning hours. Some isolated to scattered power outages reported.

Strong Wind, Grand Isle

When
March 17, 12:00 AM EST to 3:00 AM EST
Where
Grand Isle forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Several wind gusts in the 40-50 mph from the west with the passage of the sharp cold front during the early morning hours. Several wind gusts in excess of 40 mph from the south on March 16th with no to little impacts.

Strong Wind, Eastern Chittenden

When
March 17, 12:00 AM EST to 3:00 AM EST
Where
Eastern Chittenden forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Several wind gusts in the 40-50 mph from the west with the passage of the sharp cold front during the early morning hours. Several wind gusts in excess of 40 mph from the south on March 16th with no to little impacts.

Strong Wind, Western Chittenden

When
March 17, 12:00 AM EST to 3:00 AM EST
Where
Western Chittenden forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Several wind gusts in the 40-50 mph from the west with the passage of the sharp cold front during the early morning hours. Several wind gusts in excess of 40 mph from the south on March 16th with no to little impacts.

Strong Wind, Eastern Franklin

When
March 17, 12:00 AM EST to 3:00 AM EST
Where
Eastern Franklin forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Several wind gusts in the 40-50 mph from the west with the passage of the sharp cold front during the early morning hours. Several wind gusts in excess of 40 mph from the south on March 16th with no to little impacts.

Strong Wind, Western Franklin

When
March 17, 12:00 AM EST to 3:00 AM EST
Where
Western Franklin forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Several wind gusts in the 40-50 mph from the west with the passage of the sharp cold front during the early morning hours. Several wind gusts in excess of 40 mph from the south on March 16th with no to little impacts.

Strong Wind, Lamoille

When
March 17, 12:00 AM EST to 3:00 AM EST
Where
Lamoille forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Several wind gusts in the 40-50 mph from the west with the passage of the sharp cold front during the early morning hours. Several wind gusts in excess of 40 mph from the south on March 16th with no to little impacts.

Strong Wind, Washington

When
March 17, 12:00 AM EST to 3:00 AM EST
Where
Washington forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Several wind gusts in the 40-50 mph from the west with the passage of the sharp cold front during the early morning hours. Several wind gusts in excess of 40 mph from the south on March 16th with no to little impacts.

Strong Wind, Eastern Windsor County

When
March 17, 12:00 AM EST to 3:00 AM EST
Where
Eastern Windsor County forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Several wind gusts in the 40-50 mph from the west with the passage of the sharp cold front during the early morning hours with scattered tree damage and isolated to scattered power outages.

Strong Wind, Orange

When
March 17, 12:00 AM EST to 3:00 AM EST
Where
Orange forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Several wind gusts in the 40-50 mph from the west with the passage of the sharp cold front during the early morning hours with scattered tree damage and isolated to scattered power outages.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2026Every state in 2026This day in weather historyWarnings in Vermont, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310721, 1310723, 1310724, 1310726, 1310727, 1310728, 1310729, 1310730, 1310731, 1310733, 1310734, 1310735.